Alabama, 2021Excessive Heat in Alabama, July 30, 2021
July 30, 2021 · NWS HUN · 2 events in 2 counties and zones
Late morning and afternoon temperatures climbed into the 92 to 97 degree range. As a frontal boundary moved into portions of northern Alabama and southern middle Tennessee , this produced very humid conditions and dangerous heat index values to ranging from 110 to 113 degrees in portions of northwestern Alabama.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late morning and afternoon temperatures climbed into the 92 to 97 degree range. As a frontal boundary moved into portions of northern Alabama and southern middle Tennessee , this produced very humid conditions and dangerous heat index values to ranging from 110 to 113 degrees in portions of northwestern Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 30, 11:31 AM CST, 29 minutes earlier.
Area forecast discussion, Jul 30, 11:31 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1231 PM CDT Fri Jul 30 2021
.UPDATE...
For 18Z TAFS.
&&
.NEAR TERM...(Rest of Today)
Issued at 1022 AM CDT Fri Jul 30 2021
Another hot and humid day is in store for the Tennessee Valley, as
an H5 ridge/high centers over the Central Plains and an upper trough
begins to dig over the Southern Appalachians. High cirrus has been
evident resulting from a decaying thunderstorm complex that moved
across the OH River Valley overnight, and has helped keep
temperatures a little cooler than recent mornings so far. A weak
upper disturbance will push south through the area today, bringing
deeper moisture into the area. Unlike the past few days, this will
result in increased chances for showers and thunderstorms later this
afternoon. Because of the increase in cloud cover and uncertainty
tied to thunderstorm coverage later this afternoon, did not feel
confident enough to raise temperatures any today. Even with these
limiting factors in mind, there is still a chance some areas could
see enough clearing for sufficient diurnal heating and combined with
an airmass rich in moisture, afternoon heat indices could reach 105+
in some areas. For that reason, the Heat Advisory is warranted for
areas along and west of I-65 through 7PM this evening.
.SHORT TERM...(Tonight through Sunday)
Issued at 430 AM CDT Fri Jul 30 2021
The ridge will tend to become increasingly elongated W-E on Saturday
and warm low-lvl air will continue to be swept into the area in WNW
flow. Even behind the sfc front, temperatures will likely not budge
much as it essentially washes out just to our south. In fact, moist
advection in the low/mid levels will gradually push PW values higher.
However, a lack of overall dynamic forcing will limit convective
potential on Saturday. With 850 mb temps at levels near today and
with a better chance for better insolation and less shower
activity...temperatures on Saturday could actually be warmer than
today.
Increased amplification of the upr flow pattern will begin to take
place late Saturday into early Sunday, with a deepening trough
developing in the East CONUS. Strengthening low/mid level flow and
moisture advection in the Mid-Miss Valley may give rise to an MCS as
vorticity moves along the western flank of the trough through the
area. This feature may affect portions of our area by Sunday morning
and could produce strong wind gusts...but this will need to be
watched in future forecasts as its location of development and
movement are not certain. Otherwise, the vorticity maximum will move
SEWRD while a sfc boundary will be aligned generally W-E in the area
and numerous showers and thunderstorms are anticipated for Sunday.
Deep layer shear along with low-lvl lapse rates will be more
supportive of storm organization and strong updrafts/downdrafts,
especially during the late morning/afternoon.
.LONG TERM...(Sunday night through Thursday)
Issued at 430 AM CDT Fri Jul 30 2021
A consensus solution from the latest suite of global deterministic
and ensemble models suggests that a mid-level longwave trough will be
in place across the eastern half of North America at the beginning
of the extended period. The broader trough is predicted to gradually
become more amplified on Sunday night/Monday as a pronounced vort max
digs southeastward from the Central Plains into the TN Valley, and
lift from this feature will likely contribute to regeneration of
showers/thunderstorms along a cold front dropping southward through
the forecast area. Due to some uncertainty regarding lingering
impacts from thunderstorms during the day on Sunday, as well as the
speed/location of the cold front, we have kept POPs in the chance
range (highest south of the TN River). Lows on Monday morning will be
in the mid 60s-around 70 degree range, with highs later in the day
in the l-m 80s.
It is becoming increasingly apparent that by Monday night, light-
moderate northerly flow in the boundary layer will finally begin to
advect a noticeably cooler/drier airmass southward into the region.
This trend will persist for the remainder of the long term period, as
another vort max to our north evolves into a partially closed low
and drifts slowly eastward through the OH Valley. Lows will fall into
the m-u 60s Tuesday morning, and l-m 60s Wednesday/Thursday
mornings, with highs remaining in the l-m 80s. Regarding
precipitation chances, a weak disturbance crossing the region on
Tuesday could provide enough lift for a few postfrontal showers
during the day, with only a slight chance of showers in our eastern
areas on Wednesday/Thursday afternoons.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1231 PM CDT Fri Jul 30 2021
VFR flight conditions are expected through the TAF period at both
terminals. Chances for afternoon thunderstorms will increase around
20z, but lower confidence in coverage prevents any higher mention
than VCTS in the TAFs at this time. Temporary reductions to MVFR
vsbys will be possible if any RA/TSRA impacts the terminals. Have
left fog out of the TAFs for this update, but may need to be added in
later especially in areas that receive rain today.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ001>007-016.
TN...Heat Advisory until 7 PM CDT this evening for TNZ076-096.
&&
NEAR TERM...25
SHORT TERM...KDW
LONG TERM...70/DD
AVIATION...25
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 30, 4:19 AM CST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
519 AM CDT Fri Jul 30 2021
ALZ001>010-016-TNZ076-096-097-310030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
519 AM CDT Fri Jul 30 2021
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Isolated to scattered thunderstorms are expected to develop today
with best chances for activity in southern Middle Tennessee and
northeastern Alabama. A few storms may be capable of producing strong
wind gusts.
Heat index values are expected to climb to 105 to 107 in portions of
northwestern and north central Alabama and in Lincoln and Moore
Counties in Tennessee this afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
A few strong to marginally severe thunderstorms capable of damaging
wind gusts and locally heavy rainfall are possible late Saturday
night into Sunday.
The coverage of thunderstorms will remain fairly high on Sunday night
and Monday, before diminishing on Monday night as a cold front
crosses the region. Nonetheless, a few thunderstorms will be
possible in the eastern portion of the outlook area through Thursday.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
Excessive Heat, Colbert
- When
- July 30, 12:00 PM CST to 2:40 PM CST
- Where
- Colbert forecast zone
- Reported by
- ASOS
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
During the early and mid-afternoon hours, temperatures climbing into the mid to upper 90s and very humid conditions produced extremely dangerous heat index values ranging from 110 to 113 degrees.
Excessive Heat, Lauderdale
- When
- July 30, 12:00 PM CST to 2:40 PM CST
- Where
- Lauderdale forecast zone
- Reported by
- ASOS
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
During the early and mid-afternoon hours, temperatures climbing into the mid to upper 90s and very humid conditions produced extremely dangerous heat index values ranging from 110 to 113 degrees.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in California, July 30, 20211 death · 1 event
- Flash Flooding and Hail in Colorado, July 30, 2021$95,000 · 1 in hail · 8 events
- Damaging Winds in Arizona, July 30, 2021$68,000 · 50 kt wind · 3 events
- Flash Flooding and Dust Storm in California, July 30, 20211 injured · $40,000 · 50 kt wind · 6 events
- Debris Flows and Heavy Rain in California, July 30 to 31, 2021$41,000 · 5 events
- Damaging Winds in Georgia, July 30, 2021$32,000 · 50 kt wind · 2 events
- Flash Flood and Flood in California, July 30 to 31, 2021$24,000 · 0.5 in hail · 7 events
- Hail and Damaging Wind in Iowa, July 30 to 31, 20211.75 in hail · 24 events
- Damaging Wind in California, July 30, 2021$30,000 · 1 event
- Damaging Winds in Alabama, July 30, 2021$24,000 · 61 kt wind · 5 events
- Debris Flows in Colorado, July 30, 2021$23,000 · 4 events
- Flash Flooding in California, July 30, 2021$14,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976971, 976973.